Heavy Snow, Lawrence
- When
- March 16, 2:00 PM EST to March 17, 3:00 AM EST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.599, -82.537 (the zone’s center; the record gives no point)
Late on the 16th, a low pressure storm system passed east across the Tennessee Valley, while strong high pressure was located over the Great Lakes and southern Ontario. Southeast Ohio was on the northern fringe of the precipitation shield.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Late on the 16th, a low pressure storm system passed east across the Tennessee Valley, while strong high pressure was located over the Great Lakes and southern Ontario. Southeast Ohio was on the northern fringe of the precipitation shield. Snow was heaviest in extreme southern Ohio during the late afternoon and evening hours on the 16th. The snow diminished during the predawn hours on the 17th. Snow accumulations of 4 to 5 inches were widespread across Lawrence and Gallia Counties, mostly in a 12 hour period. For example, the cooperative observer at Gallipolis measured 5 inches. Snow amounts of an inch or less were seen further north.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 16, 1:19 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT SUN MAR 16 2014
.SYNOPSIS...
LOW PRESSURE BRINGS A WINTER STORM THIS AFTERNOON AND TONIGHT. A
WEAK COLD FRONT CROSSES ON WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
130 AM UPDATE...
FCST LARGELY ON TRACK WITH PRECIPITATION MOVING INTO THE AREA.
FZRA AT HTS BUT PL AT WARNOCK TO THE W AND LGT SN IN LIBERTY TO
THE NE...SN HERE AT RLX.
1030 AM UPDATE...
FCST LARGELY ON TRACK WITH THE COLD AIR ON THE MOVE FROM THE
N...AND THE MOISTURE ON THE MOVE FROM THE S.
PREV DISCN...
ALL EYES ON YET ANOTHER HIGH IMPACT WINTER STORM...
THERE IS GOOD AGREEMENT ON OVERALL SYNOPTIC PATTERN AS A
WHOLE...BUT THE DEVIL IS IN THE DETAILS. THIS IS ESPECIALLY TRUE
REGARDING N EXTENT OF PRECIP SHIELD AND WHERE INTENSE NARROW
MESO SCALE BAND OF HEAVY SNOW SETS UP. BELIEVE THE KEY IS THE
ADVECTION S OF COLDER AIR FROM THE N...PARTICULARLY THE LOWER
DEWPOINTS FOR TODAY. INITIALLY THOUGHT GFS WAS TOO FAR N WITH QPF
INTO SE OH BUT AFTER LOOKING AT 03Z SREF AND 06Z NAM ROLLING
IN...THERE IS NOW BETTER AGREEMENT ON QPF AXIS AND AMOUNTS. AFTER
INTERROGATING FRONTOGENETIC FORCING MECHANISMS AND
DEFORMATION...BELIEVE THERE WILL BE A INTENSE BUT NARROW MESO SCALE
BAND OF SNOW THAT SETS UP ACROSS PORTIONS OF THE CWA THIS EVENING.
THERE ARE SUBTLE DIFFERENCES WITH PLACEMENT OF THIS BUT A
CONSENSUS IS EMERGING ALONG AND ESPECIALLY N OF A LINE FROM HTS-
CRW-SUM. SUSPECT WARNING CRITERIA AMOUNTS WILL BE MET WITHIN THIS
NARROW ZONE ESPECIALLY ONCE E OF I79 CORRIDOR. ENOUGH CONFIDENCE
TO UPGRADE NICHOLAS/BRAXTON/WEBSTER CO TO WARNINGS BASED ON 12 HR
CRITERIA. STILL A LITTLE UNCERTAINTY ACROSS THE C LOWLANDS
ESPECIALLY WITH MODELS TRYING TO PUT DOWN A COUPLE INCHES BEFORE
SUNSET...WHICH THIS TIME OF YEAR IS HARD TO ACCOMPLISH. WILL KEEP
ADVISORIES IN PLACE FOR THOSE AREAS AND LET DAY SHIFT REASSESS.
DID EXPAND THE ADVISORY FOR REST OF NE KY AND LAWRENCE/GALLIA OH
BASED ON MODEL CONSENSUS AND SREF PROBS. THINK RAIN WILL HANG ON
ACROSS THE COAL FIELDS UNTIL LATE WITH CHANGEOVER TO SNOW ALSO
INVOLVING SOME SLEET. HAVE ONLY AROUND AN INCH DOWN THERE AND SW
VA.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
PERIOD STARTS OUT MUCH DRIER AS LOW PRESSURE EXITS OFF TO THE EAST.
MODELS STARTING TO COME INTO BETTER AGREEMENT WITH WAVE THAT WILL
MOVE NORTHEAST ACROSS THE EASTERN U.S. TUESDAY AND TUESDAY NIGHT.
THIS MAY BRING SOME LIGHT DZ/FZDZ TO OUR EASTERN MOUNTAINS IN
FAVORED UPSLOPE AREAS...BUT MUCH OF THE AREA SHOULD REMAIN DRY WITH
THE BULK OF MOISTURE REMAINING TO THE EAST.
FOCUS THEN SHIFTS TO ANOTHER COLD FRONT THAT WILL PUSH INTO THE
REGION ON WEDNESDAY. NOT MUCH MOISTURE ASSOCIATED WITH THIS
FRONT...AND EXPECTING ONLY LIGHT PRECIPITATION...MAINLY IN THE FORM
OF RAIN AS GOOD SOUTHERLY FLOW OUT AHEAD OF THE FRONT BRINGS IN
WARMER AIR INTO THE REGION. COOLER AIR WILL FILTER IN FOR WEDNESDAY
NIGHT AS UPPER TROUGH DEEPENS ACROSS THE AREA...BUT BULK OF
PRECIPITATION SHOULD HAVE EXITED BY THIS TIME.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS A SURFACE HIGH PRESSURE EXITS NORTHEAST TUESDAY NIGHT...ANOTHER
LOW PRESSURE SYSTEM EMERGE FROM THE CENTRAL PLAINS AND TRACKS
NORTHEAST INTO THE GREAT LAKES REGION WEDNESDAY.
MODELS HAVE KEEP CONSISTENCY WITH THIS LOW PRESSURE SYSTEM FOR
COUPLE OF DAYS...BRINGING A BRIEF WARM FRONT LIFTING NORTH EARLY
WEDNESDAY MAINLY ACROSS SOUTHEAST OH. THE LOCAL AREA SHOULD REMAIN
IN THE WARM SECTOR...BRINGING WARMER TEMPERATURES GENERALLY IN THE
UPPER 50S...WITH SOME LOCATION REACHING THE LOWER 60S UNDER DEEP
SOUTHWEST FLOW. THE ASSOCIATED COLD FRONT CROSSES DURING THE DAY
WEDNESDAY INTO THE EVENING HOURS...TO EXIT THE AREA EARLY THURSDAY.
MODELS SHOW SIGNS THAT THE COLD FRONT WILL WEAKEN AS IT CROSSES THE
AREA. ADJUSTED POPS AND WEATHER...EXPECTING MAINLY RAIN SHOWERS ON
WEDNESDAY.
STILL SOME DIFFERENCES IN TIMING BETWEEN THE GFS AND ECMWF BUT THEY
ARE CLOSING INTO A BETTER AGREEMENT. LARGE UNCERTAINTY IN ECMWF
ENSEMBLES MEMBERS FOR TEMPERATURES. ALTHOUGH SOME SPREAD IS NOTICED
ON THE GFS ENSEMBLES WITH THE UPPER TROUGH...THERE STILL SOME
CONSENSUS AMONG MOST OF ITS MEMBERS. PREFERRED THE GFS SLOWER
SOLUTION AS THE ECMWF SEEMS TO CATCH UP WITH IT.
THEREFORE...INCREASED POPS TO LIKELY ALONG THE COLD FRONT ON
WEDNESDAY...SPREADING EAST WEDNESDAY NIGHT INTO EARLY THURSDAY.
GENERALLY USED HPC GUIDANCE. TWEAKED DOWN TEMPS FRIDAY DAY 7 TO
COMPROMISE WITH NEIGHBORING OFFICES.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW PRESSURE TRACKING S OF THE AREA TONIGHT...WITH ARCTIC HIGH
PRESSURE TOP THE N...BRINGS WINTRY PRECIPITATION.
VFR CONDITIONS ABOUT TO DROP QUICKLY THIS AFTERNOON WITH WINTRY
PRECIPITATION MOVING INTO THE AREA FROM S TO N. MAINLY SNOW N OF
THE HTS-CRW CORRIDOR WITH RAIN...FREEZING RAIN AND SLEET ALONG THE
CORRIDOR AND MAINLY RAIN S. THIS TRANSITION ZONE WILL SHIFT SWD
ACROSS THE AREA THIS AFTERNOON AND TONIGHT...YIELDING ALL SNOW BY
EARLY MON MORNING. THE PRECIPITATION SHOULD BE ALL SNOW IN THE
HTS-CRW CORRIDOR BY MID TO LATE AFTERNOON TODAY. THE PRECIPITATION
TAPERS OFF NW TO SE MON MORNING...ENDING AS RAIN OR DRIZZLE FROM CRW
S BY MIDDAY MON.
WIDESPREAD MVFR CONDITIONS BY MID AFTERNOON S AND LATE AFTERNOON
N...WHERE IFR IN SNOW IS MOST LIKELY LATE THIS AFTERNOON THROUGH
THIS EVENING. BEHIND THE SYSTEM...MVFR STRATUS WILL LINGER WELL
INTO THE DAY ON MON.
A STIFF E TO NE WIND INTO TONIGHT...E TO SE IN THE MOUNTAINS...WILL
GRADUALLY DIMINISH LATE TONIGHT AND MON. LIGHT SE FLOW ALOFT
BECOMES MODERATE SE THIS EVENING...THEN LIGHT E TO NE OVERNIGHT
THROUGH MON MORNING.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...
FORECAST CONFIDENCE: MODERATE.
ALTERNATE SCENARIOS: TIMING OF ONSET OF LOWER CIGS/VSBYS IN
PRECIPITATION...MAY VARY. THE FCST DEPICTS A GENERAL TREND.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY L L L M M M M M M M M M
HTS CONSISTENCY L L L M M M M M M M M M
BKW CONSISTENCY H M L M M M M M M M M M
EKN CONSISTENCY L L L M M M M M M M M M
PKB CONSISTENCY H H L L L L L L L M M M
CKB CONSISTENCY H L L L L M M M M M M M
AFTER 18Z MONDAY...
NO WIDESPREAD IFR EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR WVZ005>008-
013>018-024>027-029-030-035-036-039-040.
WINTER STORM WARNING UNTIL 11 AM EDT MONDAY FOR WVZ028-037-038-
046-047.
OH...WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR OHZ086-087.
KY...WINTER WEATHER ADVISORY UNTIL 11 AM EDT MONDAY FOR KYZ101>103-
105.
VA...NONE.
&&
SYNOPSIS...RPY/30
NEAR TERM...TRM/30
SHORT TERM...SL
LONG TERM...ARJ
AVIATION...TRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 508 AM EDT SUN MAR 16 2014 OHZ066-067-075-076-083>085-VAZ003-004-WVZ009>011-019-020-031>034- 170915- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-DICKENSON- BUCHANAN-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-HARRISON-TAYLOR- MCDOWELL-WYOMING- 508 AM EDT SUN MAR 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. LIGHT SNOW WILL MOVE IN LATE THIS AFTERNOON AND CONTINUE THIS EVENING. SOME LIGHT ACCUMULATIONS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ028-037-038-046-047-170915- BRAXTON-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 508 AM EDT SUN MAR 16 2014 ...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ086-087-WVZ005>008-013>018-024>027-029-030-035-036- 039-040-170915- GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-WAYNE-CABELL- MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-MINGO- LOGAN-BOONE-CLAY-GILMER-LEWIS-RALEIGH-FAYETTE-UPSHUR-BARBOUR- 508 AM EDT SUN MAR 16 2014 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494921, 494922.